ad info

 
CNN.com
  health AIDS Aging Alternative Medicine Cancer Children Diet & Fitness Men Women
  myCNN | Video | Audio | Headline News Brief | Free E-mail | Feedback  

 

  Search
 
 

 
HEALTH
TOP STORIES

New treatments hold out hope for breast cancer patients

(MORE)

TOP STORIES

Thousands dead in India; quake toll rapidly rising

Israelis, Palestinians make final push before Israeli election

Davos protesters confront police

(MORE)

MARKETS
4:30pm ET, 4/16
144.70
8257.60
3.71
1394.72
10.90
879.91
 


WORLD

U.S.

POLITICS

LAW

TECHNOLOGY

ENTERTAINMENT

TRAVEL

FOOD

ARTS & STYLE



(MORE HEADLINES)
*  HEALTH
 AIDS
 aging
 alternative
 cancer
 children
 diet & fitness
 men
 women
 MULTIMEDIA:

 DISCUSSION:
  CNN WEB SITES:
CNN Websites
 FASTER ACCESS:
 TIME INC. SITES:
 CNN NETWORKS:
Networks image
 SITE INFO:
 WEB SERVICES:

Antidepressants linked to sexual side effects

February 9, 2000
Web posted at: 10:31 AM EST (1531 GMT)


In this story:

Old studies versus newer studies

Depression or drugs to blame?

RELATEDSicon



(WebMD/Healtheon) -- A new category of medication has revolutionized the treatment of depression during the past few years. Called selective serotonin reuptake inhibitors, or SSRIs, this class of antidepressants includes such drugs as Prozac (fluoxetine), Paxil (paroxetine) and Zoloft (sertraline).

These medications have helped many people overcome feelings of depression and allowed them to get on with their lives. Thus, SSRIs have been rightfully dubbed a major advance in medicine. With simple once-a-day dosing and fewer side effects than older drugs, they've been embraced by physicians and patients alike -- so much so that some mental health experts complain that these "fashionable" drugs are sometimes given to people who don't really need them.

But even when SSRIs are prescribed to appropriate patients, they are not perfect. Recently, researchers have found that adverse sexual side effects may be much more common with these medicines than originally believed. So, if you're on an SSRI and you're suddenly having sex-life problems -- an inability to get aroused or difficulty reaching orgasm, for instance -- the medicine might be to blame. And it's time to talk to your doctor about it.

Old studies versus newer studies

Some of the first studies of the SSRIs found that adverse sexual side effects (such as orgasm problems) occur in less than 10 percent of patients, according to Dr. Lawrence Labbate, associate professor of psychiatry and behavioral sciences at the Medical University of South Carolina, Charleston. But, he points out, those studies relied on unprompted reporting -- patients who spoke up during a doctor visit or called their doctor on the phone when they noticed the sexual problems. So the number of people experiencing such problems was underrepresented.

In more recent studies, doctors specifically asked patients about libido or orgasmic difficulties, and found that they are present in nearly half of patients on an SSRI. Labbate reported this finding in the October 1999 issue of Psychiatric Annals.

Depression or drugs to blame?

Exactly how these drugs interfere with sexual desire isn't known. And depression itself, long considered a common cause of sexual dysfunction, may play a role, doctors concede.

Many physicians fail to mention the potential side effect of diminished desire while on SSRIs to their patients. Perhaps this is because they are not aware of recent studies, don't want to scare patients or are simply short on time. Unfortunately, according to Dr. Richard Balon, professor of psychiatry at Wayne State University School of Medicine in Detroit and recent guest editor of the October 1999 issue of Psychiatric Annals, many practitioners don't have the time to inform patients about all of the possible medication side effects.

Without being warned about the potential side effect of loss of sexual desire, a patient may have no idea that his or her sex-life problems could be related to the medicine they are taking.

What can be done?

On the brighter side, Labbate says, awareness is increasing among patients and physicians about the potential for sexual side effects while on SSRIs. And there are solutions, he adds. Stopping the medicine usually solves the sexual problem, but for safety this should only be done under a doctor's supervision. A physician who suspects SSRI-related sexual dysfunction may also consider lowering the dose, switching to a non-SSRI antidepressant or suggesting the patient take a drug holiday. For instance, a patient who hopes to have sex on Saturday evening would stop taking the drug a few days before, depending on how long the specific drug stays in the bloodstream, following his physician's instructions carefully.

How well these strategies work depends on the specific drug and the individual patient. Complicating the doctor's decision about what to do is the possibility that the depression itself might be causing the sexual problems. In addition, there is lack of agreement among doctors about how to best treat SSRI-related sexual dysfunction, because the problem is newly recognized.

But the bottom line, for anyone on an SSRI, is that no one should sacrifice sexual satisfaction for psychological health without first exploring what can be done. Hopefully, you can have both a good sex life and psychological well-being -- even if it requires effort, including some honest communication between you and your doctor.

Stuart Shipko, M.D., is a psychiatrist and neurologist in private practice in Pasadena, California. He subspecializes in panic and anxiety disorders, conditions commonly treated with SSRIs.Copyright 2000 WebMD/Healtheon. All rights reserved.

Copyright 2000 by WebMD/Healtheon. All rights reserved.



RELATEDS AT WebMD:
Sexual Problems
Psychosexual Problems

RELATED SITES:
National Institute of Mental Health
American Psychiatric Association
Note: Pages will open in a new browser window
External sites are not endorsed by CNN Interactive.

 Search   

Back to the top   © 2001 Cable News Network. All Rights Reserved.
Terms under which this service is provided to you.
Read our privacy guidelines.